Colorado, 2007

Flash Flood and Hail in Colorado, August 29, 2007

August 29, 2007 · NWS PUB · 2 events in 2 counties and zones

which flooded Interstate 25 at exit 97 at Central Avenue on the southeast side of Pueblo. and extended nearly 200 yards across.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms generated up to 2 inches of rain...which flooded Interstate 25 at exit 97 at Central Avenue on the southeast side of Pueblo. The water was 1/2 foot to several feet deep on the interstate...and extended nearly 200 yards across.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 29, 3:30 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 29, 3:30 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
430 AM MDT WED AUG 29 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...CLOUDY AND COOL CONDITIONS FOR TODAY...

CURRENTLY...LOW CLOUD/STRATUS DECK IS MAKING STEADY PROGRESS
OVR NERN CO...JUST NOW MOVING INTO THE PALMER DVD. WILL LIKELY HAVE
LOW CLOUD DECK IN PLACE OVER THE PLAINS EARLY THIS MORNING. HAVE
ADDED PATCHY FOG AS WELL TO THE E PLAINS THROUGH MID MORNING.
WILL SEE SOME LIFTING OF THE DECK THROUGH THE MORNING HOURS...WHICH
SHOULD DISPOSE OF THE FOG...BUT NOT LIKELY TO SEE ANY SIGNIFICANT
CLEARING THIS MORNING.

SURPRISING CELLS DEVELOPING RIGHT NOW OVR PORTIONS OF ELBERT AND
DOUGLAS COUNTIES OVR BOUS AREA...HARD TO SAY WHAT THE TRIGGER IS
WITH NOTHING REALLY EVIDENT ON SAT OR MODEL DATA. LOOKS LIKE SOME
INSTABILITY IN THE MID LEVELS THAT IS SPARKING A FEW CELLS ALONG THE
SRN FRONT RANGE. THESE CELLS ARE VERY LOW TOPPED...BUT EVIDENTLY
HIGH ENOUGH TO HAVE SOME ICE AS SEVERAL LTG STRIKES RECORDED IN LAST
HOUR. CELL OVER EL PASO HAS BEEN STRUGGLING TO DEVELOP. NOT QUITE
SURE WHAT EFFECT THE LOW CLOUD DECK MOVING IN WILL HAVE ON THIS
CONVECTION...BUT HUNCH IS THAT IT WONT HELP ANY. AT ANY
RATE...CONVECTION IS VERY ISOLD IN NATURE. WILL RELUCTANTLY KEEP
VERY LOW/ISOLD POPS ALONG THE FOOTHILLS OF THE ERN MTS FOR THIS
MORN.

POPS THIS AFTERNOON ALSO A BIT TRICKY AS MUCH WILL DEPEND ON EXTENT
OF AFTERNOON CLEARING. AS DAY SHIFT INDICATED...WILL LIKELY BE TOO
STABLE OVR THE PLAINS FOR CONVECTION TO FIRE THIS AFTERNOON. HAVE
CUT BACK SOMEWHAT ON ALREADY LOW POPS...BUT LEFT VERY LOW POPS
INTACT MAINLY TO BE CONSISTENT WITH NEIGHBORS AND ALSO ACKNOWLEDGE
THE DISCREPANCIES IN MODEL FCSTS...SINCE GFS HAS QUITE A BIT OF QPF
OVR THE PLAINS DURING THIS TIME. BEST CHANCE FOR CONVECTION WILL BE
OVER THE SOUTHERN ZONES LATER THIS AFTERNOON. TEMPS LOOKED GOOD FOR
TODAY SO MADE FEW CHANGES...SHOULD BE IN THE UPPER 70S TO LOWER 80S
OVER THE PLAINS. LOW CLOUDS AGAIN AN ISSUE TONIGHT WITH UPSLOPE FLOW
CONTINUING. ONCE AGAIN WILL HAVE PATCHY FOG IN GRIDS FOR THE E
PLAINS. ROSE

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

UPPER HIGH PRESSURE WILL SPIN OVER ARIZONA AND THE GREAT BASIN
THROUGH THE PERIOD. THIS WILL KEEP ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST...MAINLY
ALONG AND WEST OF I-25 THROUGH THE PERIOD.  COVERAGE WILL
PROBABLY BE HIGHEST THURSDAY AND THEN TAIL OFF AFTER THAT.

TEMPERATURES THROUGH THE PERIOD WILL RUN ABOVE AVERAGE.
THURSDAY WILL LIKELY BE COOLEST/CLOSEST TO AVERAGE AND
THEN WARMING AFTER THAT. REALLY NO BIG CHANGES IN THE
PATTERN THROUGH TUESDAY. LW

&&

.AVIATION...

MAIN CONCERN WILL BE IFR CIGS THIS MORNING OVR A GOOD PORTION OF
THE ERN CO PLAINS. THIS LAYER SHOULD LIFT SOMEWHAT BY MID MORNING
BUT COULD STILL SEE MVFR CIGS PERSIST THROUGH THE MORNING. ALSO
THE CHANCE OF A FEW ISOLD THUNDERSTORMS THIS MORN OVR THE ERN
FOOTHILLS OF THE RAMPART RANGE AND WETS/SANGRES. SHOULD BE TOO
STABLE FOR SIGNIFICANT AMOUNT OF CONVECTION THIS AFTERNOON AND
EVE...AND WILL LEAVE OUT OF TAFS...BUT WITH PLENTY OF MOISTURE
AROUND CANNOT RULE OUT SOME ISOLD ACTIVITY LATER
TODAY...PARTICULARLY OVER THE SERN PLAINS. MORE LOW CLOUDS ARE
LIKELY TONIGHT OVR THE PLAINS AS UPSLOPE FLOW CONTINUES. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/50
Hazardous weather outlook, Aug 29, 5:44 AM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
644 AM MDT WED AUG 29 2007

COZ058>089-093>099-301245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
644 AM MDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING OVER NORTHERN
PUEBLO AND EL PASO COUNTIES. LIGHTNING IS THE MAIN THREAT WITH THESE
STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY OVER THE MOUNTAINS AND ADJACENT PLAINS. CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN THREAT.

PATCHY FOG WILL DEVELOP LATER TONIGHT OVER THE PLAINS. LOCAL
VISIBILITY MAY BE REDUCED BELOW 1/4 MILE BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE AREAS OF LOCALLY DENSE FOG ON THE PLAINS EARLY
THURSDAY...OTHERWISE THUNDERSTORMS WILL BE THE MAIN WEATHER
CONCERN FOR THE NEXT FEW DAYS. THUNDERSTORM COVERAGE WILL BE MOST
WIDESPREAD THURSDAY...WITH COVERAGE DECREASING FRIDAY THROUGH
TUESDAY. THE MAIN THREATS FROM STORMS THROUGH THE PERIOD WILL BE
LOCALLY HEAVY RAIN...WIND GUSTS TO AROUND 50 MPH...AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

SR/LW

The radar

The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Pueblo

When
August 29, 8:50 AM MST to 11:30 AM MST
Where
Pueblo County, 3 mi SE of Pueblo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.229, -104.571

Hail, Saguache

When
August 29, 2:10 PM MST to 2:20 PM MST
Where
Saguache County, 3 mi N of Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.793, -106.110

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55825, 55826.